Hail, Tucker
- When
- August 9, 11:31 AM EST
- Where
- Tucker County, 0.69 mi N of Porterwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.090, -79.680
Showers and thunderstorms, some of which became severe, developed along a stalled boundary of the region on the 9th. These storms, supported by an upper level shortwave and increased instability, moved along the boundary and produced wind damage and hail to portions of eastern Ohio, northern West Virginia, and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms, some of which became severe, developed along a stalled boundary of the region on the 9th. These storms, supported by an upper level shortwave and increased instability, moved along the boundary and produced wind damage and hail to portions of eastern Ohio, northern West Virginia, and western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 9:46 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1046 AM EDT THU AUG 9 2012 .SYNOPSIS... A STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND STORMS TODAY. A MUCH LARGER SYSTEM WILL CONTINUE THE THREAT FOR ACTIVITY ON FRIDAY AND SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STILL AT ODDS DETERMINING WHAT WILL HAPPEN WITH PRECIPITATION AND SEVERE POSSIBILITIES FOR TODAY. A COUPLE OF STORMS ARE CURRENTLY PASSING THROUGH EASTERN OHIO AND NORTHERN PENNSYLVANIA...BUT DIFFICULTY WILL LIE IN WHERE PRECIPITATION WILL OCCUR DURING THE AFTERNOON. HARD TO SAY WHETHER CONVECTION WILL REMAIN SCATTERED AND MULTICELLED...SIMILAR TO THE 00Z NCEP WRF NMM/ARW...OR WHETHER A LINE WILL DEVELOP IN OHIO AND MOVE TO THE EAST...AS SHOWN IN SEVERAL HRRR RUNS AND THE 12Z NAM. IN EITHER SCENARIO...WITH HIGHEST SHEAR VALUES EXPECTED TO REMAIN FARTHER NORTH ACROSS EXTREME NORTHEASTERN OHIO...EXTREME NORTHWESTERN PENNSYLVANIA...AND WESTERN NEW YORK...THIS MAY LIMIT SEVERE POSSIBILITIES. OF COURSE...SKIES REMAINING CLEAR SOUTH AND EAST OF PITTSBURGH WILL INCREASE INSTABILITY VALUES IN THAT AREA...EVEN IF SHEAR VALUES REMAIN LOW. WITH BEST SHEAR TO THE NORTH AND BEST INSTABILITY TO THE SOUTH...MAY JUST END UP WITH NON-SEVERE THUNDERSTORMS. LOW CONFIDENCE FORECAST FOR THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... AN LARGE UL LOW WILL MOVER OVER LOWER MI TONIGHT. THIS SYSTEM WILL DEVELOP A SFC LOW ALONG THE BOUNDARY AND FORCE THE BOUNDARY BACK NORTHWARD TONIGHT. THE TRAILING COLD FRONT WILL MOVE INTO W OHIO LATE TONIGHT AS THE 50 LOW DEEPENS AND MOVES SLOWLY EASTWARD. EXPECT TO SEE A BREAK IN THE ACTIVITY THIS EVENING, AS THE SFC AND UL LOW WILL BECOME THE FOCAL POINT AND THE UPPER OHIO VALLEY WILL BE IN THE WARM SECTOR. AS THE ENTIRE SYSTEM MOVES EASTWARD, EXPECT MORE SHOWERS AND STORMS TO BEGIN TO MOVE BACK INTO THE AREA LATE TONIGHT. THE SYSTEM WILL OCCLUDE FRIDAY MORNING AND SLOWLY MOVE EASTWARD. THE SFC FRONT WILL SPIN THROUGH FRIDAY AFTERNOON. EXPECT A WET FRIDAY WITH BELOW NORMAL TEMPS. ENTIRE SYSTEM WILL MOVE TOWARD THE NORTHERN GREAT LAKES ON SATURDAY. MOISTURE AND UL WAVES WILL ROTATE AROUND THE EXITING SYSTEM, KEEPING IN CLOUDS, COOL TEMPS AND THE RISK FOR SHOWERS THROUGH SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTH BY SATURDAY EVE. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MOVE THROUGH ON MONDAY. LATEST GFS CONTINUES TO SHOW A WEAK SYSTEM MOVING THROUGH BY THE MIDDLE OF NEXT WEEK. WILL INCLUDE THE MENTION OF PRECIP AT THIS TIME. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... UPSTREAM CONVECTION AHEAD OF ANOTHER SHORT WAVE IN WESTERN OHIO IS LIKELY TO FALL APART BEFORE REACHING THE TERMINALS...LEAVING A TREMENDOUS AMOUNT OF MID-LEVEL CONVECTIVE DEBRIS CLOUD OVER MUCH OF THE AREA THROUGH AT LEAST THE EARLY AFTERNOON. AS SUCH...PREVIOUS PROB30S FOR THUNDER THIS AFTERNOON WERE NOT UPGRADED OR ENHANCED AS THUNDERSTORM DEVELOPMENT CHANCES SEEM TO BE LOWER THAN PREVIOUSLY ANTICIPATED. FRIES .OUTLOOK...FRIDAY THROUGH MONDAY... RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...WITH MORE ISOLATED COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY AND MONDAY SHOULD SEE A RETURN TO VFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 435 AM EDT THU AUG 9 2012 MDZ001-PAZ016-022-023-073>076-WVZ021>023-041-100845- GARRETT-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON- TUCKER- 435 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029- 031-WVZ001>004-012-100845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL- 435 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT THU AUG 9 2012
PAZ008-009-091530-
FOREST PA-VENANGO PA-
1049 AM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...
AT 1046 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COOPERSTOWN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
OIL CREEK STATE PARK... PLEASANTVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4153 7946 4140 7982 4156 7985 4163 7971
4162 7962 4163 7961 4163 7954SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 9 2012
PAZ008-009-015-091600-
CLARION PA-FOREST PA-VENANGO PA-
1112 AM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHEASTERN VENANGO COUNTIES...
AT 1108 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF PLEASANTVILLE TO 4 MILES EAST OF SENECA...MOVING EAST AT 35
MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
OIL CREEK STATE PARK... PLEASANTVILLE...
TIONESTA... WEST HICKORY... KELLETTVILLE...
REDCLYFFE... BALLTOWN... MARIENVILLE...
LYNCH...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4162 7895 4144 7895 4143 7897 4145 7899
4145 7906 4142 7906 4141 7909 4138 7909
4133 7969 4162 7972 4163 7936 4163 7896
34PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 4 SSE BESSEMER 40.92N 80.46W
08/08/2012 LAWRENCE PA FIRE DEPT/RESCUE
TREES AND WIRES DOWN THROUGHOUT NORTH BEAVER TWP.
&&
EVENT NUMBER PBZ1200941
098The Pittsburgh radar (KPBZ), 167 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
State official reported trees down.
West Virginia Department of Highways reported one tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408085, 408091, 408086, 408087, 408088, 408089, 408090, 408092, 408093, 408095, 408096.